Can anyone help me to decide if switch from TAF to Entecavir is a good move to stop bone loss?
Little about myself: I am in my late 50s and have very low bone density (T score -4) in my spine but never have any fractures. I have been on an antiresorptive therapy for more than 2 years. I had been diagnosed with CHB (HBeAg - /HBeAb +, with very low viral load and ALT) in my late 20’s while pregnant. Never qualified for treatment until last January when my viral load fluctuated around 1000-4000.
After being on TAF for a year, my viral load is undetectable and all my liver functions are good. However, my recent DEXA scan showed significant bone loss in my spine. I am devastated. My doctor does not think that TAF cause the bone loss, but suggests to switch from TAF to Entevavir. Does anyone have experienced bone loss after taking TAF or Entecavir? What side effects do Entecavir have? Should I switch?
I’d really appreciate If someone can share their experiences, and I also love to hear from any experts in this forum. Thank you very much for your support and I am grateful for this community.
In general, TAF has not been linked to bone loss. Did your bone scores start to reduce when you started therapy 1 year ago?
As for switching, most people do not report side-effects on any of the antivirals and they are all quite effective at reducing viral load. If you are having issues that look like they are caused by TAF, then it might be worth it to switch.
Thank you very much for your reply.
I have been diagnosed with Osteoporosis (T score -3.8) in the spine 6 years ago and started antiresorptive therapy in 2020 when T score lowed to -4. After one year of treatment my bone density improved 5% in my spine.! After taking TAF for a year, I had 4% bone loss in my spine. Since nothing else has changed during last year, this led me to suspect TAF might be the cause. My specialty pharmacist told me that there are several percentage of people on TAF had reported bone loss. I guess I am one of the very unlucky ones.
Does Entecavir have any side effect on bone health? Anyone, especially menopausal woman, who is taking Entecavir experience any bone loss or have any other side effects? I’d love to hear from your experience before I make my mind. Thank you so much!
Entecavir has not been linked to bone loss. More information can be seen here: Taking Antivirals Long-Term for Hepatitis B? Should You Worry About Bone Loss? - Hepatitis B Foundation
Hope this helps you in your discussions with your doctor about switching.
Thanks again Thomas for taking time to answer my questions. I really appreciate it.
After reading the article you mentioned, talking with my doctor and specialty pharmacists, I have decided to give Entecavir a try.
It is good to learn to check Phosphorus level and to have a PO4 test done yearly to monitor one’s bone health. I’ll ask my doctor to order those tests for me.